Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Riverton, WY

August 17, 2024Fremont County, Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2024, 4:14 PM MDT for Fremont County, Sublette County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2024, 4:14 PM MDT (22:14 UTC)
Expired
Aug 17, 2024, 4:45 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Fremont County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 105 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS55 KRIW 172214
SVRRIW
WYC013-035-172245-
/O.NEW.KRIW.SV.W.0021.240817T2214Z-240817T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
414 PM MDT Sat Aug 17 2024

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Central Sublette County in west central Wyoming...
  West central Fremont County in central Wyoming...

* Until 445 PM MDT.

* At 412 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles north of Marbleton to 7 miles south of Big
  Sandy, moving north at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated. A wind gust of 68 mph was observed at 
           Big Piney/Marbleton Airport.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Big Sandy around 420 PM MDT.
  Boulder around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4316 11003 4296 10901 4247 10939 4264 11022
TIME...MOT...LOC 2212Z 202DEG 28KT 4266 11011 4253 10946 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

TL
2 follow-up statements
717 
WWUS55 KRIW 172234
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
434 PM MDT Sat Aug 17 2024

WYC013-035-172245-
/O.CON.KRIW.SV.W.0021.000000T0000Z-240817T2245Z/
Sublette-Fremont-
434 PM MDT Sat Aug 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SUBLETTE AND WEST CENTRAL FREMONT COUNTIES...

At 434 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Marbleton to near Big Sandy, moving
north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. A 61 mph wind gust was observed at 
         Pinedale Airport. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Boulder and Big Sandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4316 11003 4296 10901 4258 10936 4274 11017
TIME...MOT...LOC 2234Z 202DEG 28KT 4270 11008 4257 10944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

TL
833 
WWUS55 KRIW 172243
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
443 PM MDT Sat Aug 17 2024

WYC013-035-172253-
/O.EXP.KRIW.SV.W.0021.000000T0000Z-240817T2245Z/
Sublette-Fremont-
443 PM MDT Sat Aug 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUBLETTE AND WEST
CENTRAL FREMONT COUNTIES WILL EXPIRE AT 445 PM MDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.

&&

LAT...LON 4316 11003 4296 10901 4258 10936 4274 11017
TIME...MOT...LOC 2243Z 202DEG 28KT 4271 11007 4258 10943 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:52 PM MDT, 3 hours 22 minutes earlier. Its key messages:

  • Increasing monsoonal moisture today with widely scattered thunderstorms expected this afternoon and evening.
  • Storm activity will be a bit further east of the Divide Sunday.
  • Continued active but weaker pattern throughout the week with more seasonable temperatures expected.
Area forecast discussion, Aug 17, 12:52 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1252 PM MDT Sat Aug 17 2024

.KEY MESSAGES...

- Increasing monsoonal moisture today with widely scattered
  thunderstorms expected this afternoon and evening.

- Storm activity will be a bit further east of the Divide
  Sunday.

- Continued active but weaker pattern throughout the week with
  more seasonable temperatures expected.

&&

.DISCUSSION...
Issued at 1235 PM MDT Sat Aug 17 2024

Current IR depicts the ridge of higher heights extending in from
the south to southeast as monsoonal moisture starts to pump
more northeastward across the Rocky Mountain west. Radar shows
increasing activity across Utah currently pushing northeast
towards far reaches of southwest Wyoming. Areas along the border
should start to see activity cross over by 2-3PM spreading
northeast into the rest of the afternoon and evening hours.
Flooding concerns are at low confidence at this point with the
bulk of the stronger instability and vort max in northern Utah
pushing into Idaho. PWAT values less than half an inch at this
point for areas of deep southwest Wyoming but something to keep
an eye on for a more localized threat. Otherwise, stronger winds
are the main concern as 40-50 mph gusts are possible with the
strongest cells as they push out of northeastern Utah.
Currently any reports are calling for these values to be max at
this point where as the further northeast these get, the weaker
of an environment to flourish in. With moderate steering flow
speeds, expect faster moving storms in a multicell structure
making for the aforementioned lower flood threat and higher in
the wind department. Modest CAPE and lapse rate values at best,
indicate a lower end severe threat as these storms enter the CWA
but these far reaches of the area will be the most to be
concerned with.

Otherwise, these storms will progress towards the Winds by 5-6PM
with uncertainty on if these will hold together and make it into
the Wind River Basin and beyond towards sunset into the
overnighthours. Some models indicate this occurring but others
not so much. Thus, confidence low, and even if this occurs,
little to no threats will occur with them. Areas along the wind
corridor stretching to Casper and the I-25 corridor will see
these storms hold better together southeast of the Winds, but
again any stronger threat will be diminished with the setting
sun and loss of stability into the overnight hours. These will
push east out of the CWA by the early Sunday morning hours with
another round expected for Sunday afternoon and evening
progressing further east of the Divide as the monsoonal push
furthers itself into eastern portions of the CWA. Similar
threats expected with wind the main hazard with this next
compact shortwave across the state.

Going forward, monsoonal moisture weakens throughout the weak,
although a continued active pattern with the upper level low
ongoing across the Pacific northwest. This will continue to
weaken the upper level high with increasing divergence aloft as
it moves more east into the southeastern portions of the US.
Otherwise, the aforementioned low will slowly fill and push
east finally kicking out to the east by Saturday of next week.
Seasonable temperatures and winds expected throughout as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1114 AM MDT Sat Aug 17 2024

A surge of monsoonal moisture will push into the region this
afternoon. This looks to be mainly a later-day show with impacts
beginning around 22Z west of the Divide and after 01Z east of the
Divide. Instability is limited, so thunderstorms are not expected to
be strong to severe, however, gradient-driven and thunderstorm-
enhanced winds could be a significant threat. Gradient-driven
southwest winds with gusts 20 to 25kts will be possible across
west of the Divide terminals, along with KCPR and lesser
likelihood at KLND and KRIW by mi-afternoon. As storms move into
these areas from the southwest (out of UT) by mid-afternoon,
gusts could increase to 30 to 40kts or perhaps higher. These
stronger gusts are more likely to impact KLND and KRIW after
00Z, than the weaker gradient winds earlier in the afternoon,
and could even impact as far north as KWRL later in the evening
(towards 05-06Z). Winds will decrease to mostly light (<10kts)
and storms will exit the region through the overnight period.
Mostly clear skies and light winds will then start Sunday
morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 357 AM MDT Sat Aug 17 2024

Elevated fire weather conditions are expected for much of the area
this afternoon ahead of surging monsoonal moisture that will arrive
to southwestern Wyoming around noon. This will bring showers and
thunderstorms mainly west of the Divide, as well as strong
southwesterly wind that will eventually move east of the Divide late
this afternoon and evening. While humidity will increase notably,
the wind will likely arrive suddenly and could cause issues for
ongoing fires.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Lowe
AVIATION...Hensley
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 17, 5:02 AM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
502 AM MDT Sat Aug 17 2024

WYZ001>020-022>030-181300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
502 AM MDT Sat Aug 17 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected across
southwestern Wyoming this afternoon and evening with a few storms
pushing east of the Divide as well. Isolated flash flooding and
strong wind gusts are possible with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Thunderstorm chances continue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 17, 1:46 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
146 PM MDT Sat Aug 17 2024

WYZ027-028-172015-
South Lincoln County-Rock Springs and Green River-
146 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN AND WEST
CENTRAL SWEETWATER COUNTIES THROUGH 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Granger around 150 PM MDT.

This includes Interstate 80 between mile markers 57 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4125 11005 4158 11005 4158 11031 4194 11028
      4176 10955 4150 10971 4125 10977
TIME...MOT...LOC 1945Z 201DEG 28KT 4159 10999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Aug 17, 2:04 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Sat Aug 17 2024

WYZ019-023>030-180000-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
204 PM MDT Sat Aug 17 2024

...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT
LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600
PM MDT...

At 200 PM MDT, Doppler radar was tracking an area of strong
thunderstorms and outflow wind gusts pushing through Uinta County
extending into Lincoln and Sweetwater Counties.

HAZARD...Wind gusts up to 50 to 55 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Sublette and southern Lincoln Counties, including the following
locations... Sacajawea Campground and Cokeville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.
Special weather statement, Aug 17, 3:18 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Sat Aug 17 2024

WYZ019-023>030-172330-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
318 PM MDT Sat Aug 17 2024

...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT
LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600
PM MDT...

At 200 PM MDT, Doppler radar was tracking an area of strong
thunderstorms and outflow wind gusts pushing through Uinta County
extending into Lincoln and Sweetwater Counties.

HAZARD...Wind gusts up to 50 to 55 mph. Isolated gusts near or
exceeding 60 mph are possible

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

The line of storms will gradually move north across parts of
Sweetwater, Lincoln, and Sublette Counties through the evening.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:46 PM MDTSpecial Weather StatementRIW29 min
Aug 17, 5:12 PM MDTSevere Thunderstorm WarningRIWFremont, Sweetwater33 min
Aug 17, 5:23 PM MDTSevere Thunderstorm WarningRIWFremont22 min
Aug 17, 5:43 PM MDTSevere Thunderstorm WarningRIWFremont32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.